Idaho, 2012

Wildfire in Idaho, August 5 to 16, 2012

August 5 to 16, 2012 · NWS PIH · 1 event in 1 county or zone

Lightning strikes started several fies on August 5th in what became known as the Minidoka Complex. The largest of these was the Cave Canyon Fire.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Lightning strikes started several fies on August 5th in what became known as the Minidoka Complex. The largest of these was the Cave Canyon Fire. The wildfire was about 15 miles southeast of Twin Falls and eventually grew to 88,909 acres. The fire became 100 percent contained on August 16th. No property damage occurred and the main closures were forest service roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 5, 1:09 PM MST, 6 hours 38 minutes earlier.

Area forecast discussion, Aug 5, 1:09 PM MST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
209 PM MDT SUN AUG 5 2012

.SHORT TERM...A PLUME OF MONSOON MOISTURE MOVING NORTHWARD THRU NV
IS EXPECTED TO PASS THRU ID TONIGHT INTO MONDAY. TSTMS ARE
DEVELOPING OVER NV THIS AFTERNOON IN ASSOCIATION WITH A MINOR
WAVE IN THE UPPER FLOW...AND ISOLD TSTMS SHOULD MOVE INTO THE
SOUTHERN HIGHLANDS BY EVENING. ISOLD TSTMS WILL BE POSSIBLE
OVERNIGHT ACROSS THE FCST AREA. THE UPPER WAVE WILL MOVE OUT OF ID
MON AFTN...WITH THE THREAT OF TSTMS SHIFTING MAINLY TO THE EASTERN
PART OF THE FCST AREA.

.LONG TERM...THE UPPER RIDGE CONTINUES TO BUILD UP OVER THE WEST ON
TUE...PUSHING THE MOISTURE OUT OF THE AREA. IT IS NOT UNTIL WED
THAT LIMITED MONSOON MOISTURE RETURNS TO ID. ONLY EXPECTING ISOLD
MTN TSTMS MAINLY IN THE LATE AFTN/EVE THRU SUNDAY. TEMPS TO REMAIN
ON THE WARM SIDE.

&&

.AVIATION...A LOW PRESSURE TROUGH ACROSS CALIFORNIA AND NEVADA
MOVING NORTH THIS AFTERNOON WILL BRING ISOLATED SHOWERS TO KBYI BY
06/02Z AND CONTINUES TO SWING NORTHWARD OVER NIGHT. ISOLATED
THUNDERSTORMS UNTIL MIDNIGHT PROBABLY A GOOD BET...THEN CONFIDENCE
IS A LITTLE LOWER GIVEN HIGH LEVEL MOISTURE AND FORCING DROPPING OFF
06-08Z AT KSUN AND KPIH. SHOWERS WILL LINGER OVER THE EASTERN AND
UPPER SNAKE HIGHLANDS INTO MONDAY AFTERNOON WITH THUNDERSTORMS
REDEVELOPING. A CLEARING AND DRYING TREND EXPECTED FOR KSUN...KBYI
AND KPIH BY LATE MORNING.  RS

&&

.FIRE WEATHER...A LOW PRESSURE TROUGH OVER NEVADA MOVES NORTH MAKING
A FAIRLY QUICK PASS THROUGH SOUTHEAST IDAHO TONIGHT AND MONDAY.
ISOLATED SHOWERS AND THUNDERSTORMS DEVELOP SOUTH OF A LINE FROM
SHOSHONE TO POCATELLO THROUGH MIDNIGHT...WITH CONTINUED PROGRESSION
OF SHOWERS TO SALMON AND ISLAND PARK BY MONDAY MORNING. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS WITH LIGHTNING PAST MIDNIGHT. BEST
POTENTIAL FOR WIDELY SCATTERED THUNDERSTORMS IS THE TARGHEE FOREST
AREA MONDAY AFTERNOON WHERE A FIRE WEATHER WATCH HAS BEEN ISSUED.
THERE IS UNCERTAINTY AS THE SHOWERS MAY BE MOVING INTO MONTANA BY
EARLY AFTERNOON. WESTERLY WINDS INCREASE SOME MONDAY
AFTERNOON...GUSTS UP TO 25 MPH ARE EXPECTED OVER THE RIDGE TOPS IN
THE SALMON-CHALLIS FOREST AREA...AND GUSTS OF 25 TO 30 MPH IN THE
LOWER SNAKE PLAIN FROM SHOSHONE TO POCATELLO. RELATIVE HUMIDITY
SHOULD BE LOW ENOUGH FOR RED FLAG CRITERIA IN THE AFTERNOON IN THE
SNAKE PLAIN...AND MORE MARGINAL AVERAGING 14-15 PERCENT ON THE MID
AND LOWER SLOPES OF THE SALMON-CHALLIS AREA. WINDS LOOK MARGINAL IN
BOTH LOCATIONS. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH MONDAY AFTERNOON IDZ411.

&&
Hazardous weather outlook, Aug 5, 3:56 AM MST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
456 AM MDT SUN AUG 5 2012

IDZ017>025-031-032-061100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
456 AM MDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE TONIGHT AS A SHORTWAVE
AND ASSOCIATED MONSOON MOISTURE MOVE THROUGH THE AREA SUNDAY NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. EXPECT A
SLIGHT CHANCE OF THUNDERSTORMS ON WEDNESDAY AND FRIDAY...MAINLY
OVER ELEVATED TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Aug 5, 7:34 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
834 PM MDT SUN AUG 5 2012

IDZ017-020>023-060330-
MINIDOKA ID-ONEIDA ID-BINGHAM ID-BUTTE ID-POWER ID-CASSIA ID-BANNOCK
ID-BLAINE ID-
834 PM MDT SUN AUG 5 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  EXTREME SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  EXTREME NORTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  EAST CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  POWER COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  WEST CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 930 PM MDT

AT 829 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG OUTFLOW WINDS EXTENDING FROM 27 MILES NORTH OF RUPERT
TO 17 MILES WEST OF AMERICAN FALLS TO 5 MILES SOUTHWEST OF NEELEY TO
19 MILES SOUTHWEST OF FORT HALL BANNOCK PEAK...MOVING NORTHEAST AT
25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS OUTFLOW
BOUNDARY.

LOCATIONS IMPACTED THROUGH 930 PM MDT INCLUDE...
   NEELEY...
   AMERICAN FALLS...
   FORT HALL BANNOCK PEAK...
   ABERDEEN...
   FORT HALL BANNOCK CREEK LODGE...
   STERLING...
   SPRINGFIELD...POCATELLO AND CHUBBUCK...

LAT...LON 4334 11304 4316 11258 4299 11238 4259 11232
      4225 11299 4265 11306 4282 11325 4300 11371
TIME...MOT...LOC 0231Z 235DEG 22KT 4300 11351 4287 11315
          4270 11296 4239 11292

HUSTON

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, South Central Highlands

When
August 5, 7:47 PM MST to August 16, 8:00 PM MST
Where
South Central Highlands forecast zone
Reported by
Park/Forest Service

Lightning strikes started several fies on August 5th in what became known as the Minidoka Complex. The largest of these was the Cave Canyon Fire. The wildfire was about 15 miles southeast of Twin Falls and eventually grew to 88,909 acres. The fire became 100 percent contained on August 16th. No property damage occurred and the main closures were forest service roads.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411108.